I like this one…

side-effects
As I wrote a while ago, I’m bipolar 1.  For eighteen months I was a good girl and took lithium twice a day — had bloodwork for it on schedule once a month.  The drug worked, in so far as my mind and body were quieted by it. And goodness I slept well.  But maybe it worked too well.   My body gained 40 (yes, FORTY) pounds, something I was not happy about.  But worse still was what it did to my mind.  I lost the ability to think in a complex theoretical manner.  My then doctor, a very nice older man, seemed to think this was a valid trade-off for sanity.  I didn’t and stopped taking my medications.

My body, my science experiment, right?  Okay, yes but maybe not a great idea.  Without a mood stabilizer, which is what lithium is, my moods were, well unstable again.  The anxiety and fear began to creep back.  My sleep was disrupted.  And the feeling that the inside of my bones were buzzing came back too.  Even though no one around me complained (Paul is good that way), I could also feel the rise of mania.  It comes with the warm weather for me.

After 6 months I realized I couldn’t keep living like this and went back to talk to my doctor only to find he had retired.   I was given a new doctor.  At that point, before my first appointment with her, I almost gave up.  I’m so glad I didn’t.

My new doctor is great. I love her.

She’s younger than my first doctor, about the same age as me actually.  No judgement about kink stuff, just wanted to know how it made me feel and how I see bipolar disorder in connection with kink.  They do connect for me, and that’s fine.  Even more importantly, she understood that my academic work matters a lot to me, that not being able to think in a theoretical manner or read philosophy wasn’t a trade off I wanted to make for sanity’s sake.  So we’re trying a new drug called geodon.  Three months in and it’s looking good.  It’s not ideal — I feel achingly drowsy on it sometimes and it costs a lot, even with my insurance — but I can take it and still write, still focus, still feel like myself.

These are good things.

Now to try and do something about these forty extra pounds of me.

6 thoughts on “I like this one…

  1. Zille Defeu

    I’m so glad you’ve found some meds worth giving a long-term trial. I hope the side-effects lessen over time.
    I can’t be your gym-buddy in real-time (I miss having a gym-buddy!), but we can be “exercise encouragers” for each other, if you’d like. Knowing I have someone to talk to, with similar goals and frustrations as me, really does seem to help, and if that sort of thing helps you, too, then I’ll happily add that to the “any good excuse to talk to you I can find…”! 😉

    Reply
  2. Jen

    Congrats on not giving up on finding a drug that works for you. The doctor isn’t in your head, so what does HE care if you can’t think in the way you need to? I’m glad that your new doctor knows the score.
    I wish I only had forty pounds to lose. I have a real problem with exercising on a regular basis, because my knees suck, so I hadn’t done ANY in months. But I got a Wii and started using it yesterday. OMG, the boxing on the Sports game is a real workout, and the canoeing on the Resort game really works the arms. It’ll ease me back into exercising until I can lose enough weight to make a difference with my knees.

    Reply
  3. Mija

    I love the idea of exercise encouragement. I need to work out at least 3-4 times a week and am definitely not doing so. Talking to you more often would definitely add joy to the ramping up.
    I also need to drop my carb intake (o the humanity!).

    Reply
  4. Mija

    Kudos to you for using the Wii! I’ve been very attracted to the idea of the Wii for fitness but given that our TV is in the living room, can’t help but imagine the hours of amusement I’d be giving my dad and Paul. O the horror!
    I understand how daunting losing a lot of weight can be. For me, losing weight is sadly mostly about keeping my daily carb intake down around 75 grams. ::sigh::

    Reply
  5. jan

    Glad you’ve found a good doc. I wouldn’t have felt the old drug was a good trade-off, either. I don’t even like taking a beta-blocker for my high BP bec I wonder how much it blunts things. (I’ve heard it can, but I haven’t actually noticed it.)
    Am frustrated with the fact that it seems harder and harder to lose weight. I’m trying to do a Michael Pollan thing: “Eat real food. Not too much. Mostly plants.” It seems to help (if only because FINDING real food can be such a challenge!). If I concentrate on eating a certain amount of fruit and veg each day, I don’t have as much room for the other stuff. But it’s still hard. And I still weigh too much 🙁

    Reply
  6. HD Silversmith (Alison)

    So glad to read your update and the good news re: doc you LIKE and feel good about working with.
    I’m a major depression/clinical anxiety kind’ o chick with OCD, and I’m both grateful for and constantly shaking my head over modern pharmaceuticals and the vicissitudes of brain chemistry.
    Um, ditto on the carbs and activity.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *